Patients who use inject intravenous drugs, particularly those that inject into central veins, are at risk of DVT and subsequent PEs. The mechanism of formation of DVT in this group is probably related to repeated femoral vein puncture with injection of irritant substances, leading to endothelial damage and local release of tissue factor.
Intravenous drug mis-use is a particular risk factor for DVT in some geographical areas. One study from Glasgow28 found that more than half of the DVTs diagnosed in women under the age of 40 years were caused by intravenous drug mis-use. Robust data on the risk of developing pulmonary embolus as a result of intravenous drug abuse is lacking however. In the same Glasgow study none of the drug abusing patients with DVT subsequently developed clinical signs of pulmonary embolus. In another study, 3 of 47 injecting drug abusers with confirmed DVT (around 6%) developed a PE.
Pulmonary embolus in this group of patients is often associated with infection and septic pulmonary emboli were the most common pulmonary complication of drug mis-use in one study. It should also be noted that foreign particle embolisation can occur with needles, talc, cotton and other non soluble substances being reported in the literature. Such foreign particle embolisation can cause granuloma formation with subsequent deterioration in lung function.